Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On complete monotonicity of certain special functions


Author: Ruiming Zhang
Journal: Proc. Amer. Math. Soc. 146 (2018), 2049-2062
MSC (2010): Primary 33D15; Secondary 33C45, 33C10, 33E20
DOI: https://doi.org/10.1090/proc/13878
Published electronically: December 11, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given an entire function $ f(z)$ that has only negative zeros, we shall prove that all the functions of type $ f^{(m)}(x)/f^{(n)}(x),\ m>n$ are completely monotonic. Examples of this type are given for Laguerre polynomials, ultraspherical polynomials, Jacobi polynomials, Stieltjes-Wigert polynomials, $ q$-Laguerre polynomials, Askey-Wilson polynomials, Ramanujan function, $ q$-exponential functions, $ q$-Bessel functions, Euler's gamma function, Airy function, modified Bessel functions of the first and the second kind, and the confluent basic hypergeometric series.


References [Enhancements On Off] (What's this?)

  • [1] Horst Alzer and Christian Berg, Some classes of completely monotonic functions, Ann. Acad. Sci. Fenn. Math. 27 (2002), no. 2, 445-460. MR 1922200
  • [2] Horst Alzer and Christian Berg, Some classes of completely monotonic functions. II, Ramanujan J. 11 (2006), no. 2, 225-248. MR 2267677, https://doi.org/10.1007/s11139-006-6510-5
  • [3] George E. Andrews, Ramanujan's ``lost'' notebook. VIII. The entire Rogers-Ramanujan function, Adv. Math. 191 (2005), no. 2, 393-407. MR 2103218, https://doi.org/10.1016/j.aim.2004.03.012
  • [4] George E. Andrews, Ramanujan's ``lost'' notebook. IX. The partial theta function as an entire function, Adv. Math. 191 (2005), no. 2, 408-422. MR 2103219, https://doi.org/10.1016/j.aim.2004.03.013
  • [5] George E. Andrews, Richard Askey, and Ranjan Roy, Special functions, Encyclopedia of Mathematics and its Applications, vol. 71, Cambridge University Press, Cambridge, 1999. MR 1688958
  • [6] Philippe Biane, Jim Pitman, and Marc Yor, Probability laws related to the Jacobi theta and Riemann zeta functions, and Brownian excursions, Bull. Amer. Math. Soc. (N.S.) 38 (2001), no. 4, 435-465. MR 1848256, https://doi.org/10.1090/S0273-0979-01-00912-0
  • [7] Ralph Philip Boas Jr., Entire functions, Academic Press Inc., New York, 1954. MR 0068627
  • [8] William Feller, An Introduction to Probability Theory and Its Applications. Vol. I, John Wiley & Sons, Inc., New York, N.Y., 1950. MR 0038583
  • [9] Roberto Floreanini and Luc Vinet, Generalized $ q$-Bessel functions, Canad. J. Phys. 72 (1994), no. 7-8, 345-354 (English, with English and French summaries). MR 1297600, https://doi.org/10.1139/p94-051
  • [10] George Gasper and Mizan Rahman, Basic hypergeometric series, 2nd ed., Encyclopedia of Mathematics and its Applications, vol. 96, Cambridge University Press, Cambridge, 2004. With a foreword by Richard Askey. MR 2128719
  • [11] Arcadii Z. Grinshpan and Mourad E. H. Ismail, Completely monotonic functions involving the gamma and $ q$-gamma functions, Proc. Amer. Math. Soc. 134 (2006), no. 4, 1153-1160. MR 2196051, https://doi.org/10.1090/S0002-9939-05-08050-0
  • [12] W. K. Hayman, On the zeros of a $ q$-Bessel function, Complex analysis and dynamical systems II, Contemp. Math., vol. 382, Amer. Math. Soc., Providence, RI, 2005, pp. 205-216. MR 2175889, https://doi.org/10.1090/conm/382/07060
  • [13] Mourad E. H. Ismail, Lee Lorch, and Martin E. Muldoon, Completely monotonic functions associated with the gamma function and its $ q$-analogues, J. Math. Anal. Appl. 116 (1986), no. 1, 1-9. MR 837337, https://doi.org/10.1016/0022-247X(86)90042-9
  • [14] Mourad E. H. Ismail, Asymptotics of $ q$-orthogonal polynomials and a $ q$-Airy function, Int. Math. Res. Not. 18 (2005), 1063-1088. MR 2149641, https://doi.org/10.1155/IMRN.2005.1063
  • [15] Mourad E. H. Ismail and Ruiming Zhang, Chaotic and periodic asymptotics for $ q$-orthogonal polynomials, Int. Math. Res. Not. , posted on (2006), Art. ID 83274, 33. MR 2272095, https://doi.org/10.1155/IMRN/2006/83274
  • [16] Mourad E. H. Ismail and Changgui Zhang, Zeros of entire functions and a problem of Ramanujan, Adv. Math. 209 (2007), no. 1, 363-380. MR 2294226, https://doi.org/10.1016/j.aim.2006.05.007
  • [17] Mourad E. H. Ismail, Classical and quantum orthogonal polynomials in one variable, Encyclopedia of Mathematics and its Applications, vol. 98, Cambridge University Press, Cambridge, 2009. With two chapters by Walter Van Assche; With a foreword by Richard A. Askey; Reprint of the 2005 original. MR 2542683
  • [18] Mourad E. H. Ismail and Kenneth S. Miller, An infinitely divisible distribution involving modified Bessel functions, Proc. Amer. Math. Soc. 85 (1982), no. 2, 233-238. MR 652449, https://doi.org/10.2307/2044288
  • [19] Mourad E. H. Ismail and Douglas H. Kelker, Special functions, Stieltjes transforms and infinite divisibility, SIAM J. Math. Anal. 10 (1979), no. 5, 884-901. MR 541088, https://doi.org/10.1137/0510083
  • [20] H. T. Koelink, On q-Bessel functions related to the quantum group of plane motions, report W-91-26, University of Leiden, 1991, pp. 1-51.
  • [21] H. T. Koelink and R. F. Swarttouw, On the zeros of the Hahn-Exton $ q$-Bessel function and associated $ q$-Lommel polynomials, J. Math. Anal. Appl. 186 (1994), no. 3, 690-710. MR 1293849, https://doi.org/10.1006/jmaa.1994.1327
  • [22] H. T. Koelink and W. Van Assche, Orthogonal polynomials and Laurent polynomials related to the Hahn-Exton $ q$-Bessel function, Constr. Approx. 11 (1995), no. 4, 477-512. MR 1367174, https://doi.org/10.1007/BF01208433
  • [23] N. N. Lebedev, Special functions and their applications, Dover Publications, Inc., New York, 1972. Revised edition, translated from the Russian and edited by Richard A. Silverman; Unabridged and corrected republication. MR 0350075
  • [24] F. W. J. Olver, D. W. Lozier, R. F. Boisvert, and C. W. Clark, NIST Handbook of Mathematical Functions, Cambridge University Press, 2010.
  • [25] Patie Pierre, Infinite divisibility of solutions to some self-similar integro-differential equations and exponential functionals of Lévy processes, Ann. Inst. Henri Poincaré Probab. Stat. 45 (2009), no. 3, 667-684 (English, with English and French summaries). MR 2548498, https://doi.org/10.1214/08-AIHP182
  • [26] René L. Schilling, Renming Song, and Zoran Vondraček, Bernstein functions, 2nd ed., De Gruyter Studies in Mathematics, vol. 37, Walter de Gruyter & Co., Berlin, 2012. Theory and applications. MR 2978140
  • [27] Olivier Vallée and Manuel Soares, Airy functions and applications to physics, Imperial College Press, London; Distributed by World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2004. MR 2114198
  • [28] H. van Haeringen, Completely monotonic and related functions, J. Math. Anal. Appl. 204 (1996), no. 2, 389-408. MR 1421454, https://doi.org/10.1006/jmaa.1996.0443
  • [29] C. G. G. van Herk, A class of completely monotonic functions, Compositio Math. 9 (1951), 1-79. MR 0041181
  • [30] G. N. Watson, A Treatise on the Theory of Bessel Functions, Cambridge University Press, Cambridge, England; The Macmillan Company, New York, 1944. MR 0010746
  • [31] David Vernon Widder, The Laplace Transform, Princeton Mathematical Series, v. 6, Princeton University Press, Princeton, N. J., 1941. MR 0005923
  • [32] Ruiming Zhang, Plancherel-Rotach asymptotics for certain basic hypergeometric series, Adv. Math. 217 (2008), no. 4, 1588-1613. MR 2382736, https://doi.org/10.1016/j.aim.2007.11.005
  • [33] Ruiming Zhang, Plancherel-Rotach asymptotics for some $ q$-orthogonal polynomials with complex scalings, Adv. Math. 218 (2008), no. 4, 1051-1080. MR 2419379, https://doi.org/10.1016/j.aim.2008.03.002
  • [34] Ruiming Zhang, Zeros of Ramanujan type entire functions, Proc. Amer. Math. Soc. 145 (2017), no. 1, 241-250. MR 3565376, https://doi.org/10.1090/proc/13205

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 33D15, 33C45, 33C10, 33E20

Retrieve articles in all journals with MSC (2010): 33D15, 33C45, 33C10, 33E20


Additional Information

Ruiming Zhang
Affiliation: College of Science Northwest A&F University Yangling, Shaanxi 712100 People’s Republic of China.
Email: ruimingzhang@yahoo.com

DOI: https://doi.org/10.1090/proc/13878
Keywords: Complete monotonicity; orthogonal polynomials; Askey-Wilson polynomials; confluent basic hypergeometric series; $q$-Bessel functions; Airy function.
Received by editor(s): June 27, 2017
Received by editor(s) in revised form: July 2, 2017
Published electronically: December 11, 2017
Additional Notes: This research was supported by National Natural Science Foundation of China, grant No. 11371294.
Communicated by: Mourad Ismail
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society